Drug reaction with eosinophilia and systemic symptoms syndrome related to piperacillin-tazobactam useM Bai, V Govindaraj, R Kottaisamy, N Vijayarangam
Department of Pulmonary Medicine, Jawaharlal Institute of Postgraduate Medical Education and Research (JIPMER), Puducherry, India
Correspondence Address: Source of Support: None, Conflict of Interest: None DOI: 10.4103/jpgm.JPGM_1226_20
Source of Support: None, Conflict of Interest: None
Keywords: DRESS, drug hypersensitivity, piperacillin, severe cutaneous adverse reaction, tazobactam
Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome also known as drug-induced hypersensitivity syndrome is a severe, idiosyncratic reaction to a drug which presents after a prolonged latency period. Though initially and most commonly identified with aromatic anticonvulsants, antibiotics causing DRESS have also been reported. Few cases of DRESS caused by antibiotics such as vancomycin, sulphonamides, beta-lactams, and minocycline have been reported in literature. We herein report a case of piperacillin-tazobactam-induced DRESS in a patient admitted for left pyopneumothorax.
A 50-year-old male was admitted for left pyopneumothorax. Left-sided chest tube was placed and he was started on intravenous piperacillin-tazobactam (Pip/Taz) 4.5 grams q6h and clindamycin 600 mg IV Q6h after a successful test dose. Chest tube was removed on day 9 following complete resolution of the pyopneumothorax. On day 11 of antibiotics, he developed high grade fever (102 to 104OF) followed by maculopapular rashes with areas of scaling. The rashes were distributed over the trunk and bilateral upper and lower extremities, associated with pruritus [Figure 1]. He had no known drug allergies.
On day 12, his total leucocyte count (TLC) and serum transaminases were elevated. Pip/Taz was stopped on day 13 following which fever subsided. However, TLCs kept increasing, with a peak on day 18 (14,340/microlitre) with eosinophils reaching 21%. Transaminitis continued and reached their zenith on day 18 (aspartate aminotransferase – 155 U/L, alanine aminotransferase – 85 U/L, alkaline phosphatase – 173 U/L, GGT - 135 U/L). Blood urea and creatinine were within normal limits. Blood culture showed no growth. Other febrile illness workups (dengue, chikungunya, scrub typhus, malaria) were negative. Serology for HIV and hepatitis was negative. Antinuclear antibody tested negative. Computed tomography of the thorax showed no new pathology, thereby ruling out any new or worsening infection. Electrocardiography (ECG), 2D-echocardiography, and ultrasonography of the abdomen showed normal study.
After excluding other possible etiologies for febrile illness, a possibility of DRESS was considered. A timeline was made to draw a relation between the antibiotics he was on and the sequence of adverse events. Naranjo scale used for causality assessment yielded a total score of 6, pointing toward probable adverse drug reaction. The present case fulfilled 6 out of the 7 inclusion criteria for DRESS as per European Registry of Severe Cutaneous Adverse Reaction (RegiScar) scoring system, viz., hospitalisation, reaction suspected to be drug related, acute skin rash, fever >380C, involvement of at least 1 organ system and abnormal blood counts. The patient did not have generalised lymphadenopathy. RegiSCAR scoring system yielded a total score of 5, and hence was a probable case of DRESS [Figure 2].
Hence, Pip/Taz was found to be the culprit drug causing a Grade 2 (moderate) adverse event (severity grading of adverse events) and the drug discontinued on 13th day of antibiotic. He was conservatively managed with antipyretics. Topical steroids were applied for the rashes. No systemic steroids were administered. Fever subsided the day after stopping Pip/Taz. Rashes resolved, total leucocyte counts and transaminase levels came back to normal limits over 7 days, 10 days and 10 days of stopping the antibiotic, respectively [Figure 3]. However, clindamycin was not discontinued. Rechallenge with the culprit drug was not done due to possible life-threatening consequences.
DRESS is characterised by cutaneous reactions and systemic disorders with potentially devastating complications. Though initially associated with anticonvulsants and sulphonamides, there have been recent reports of DRESS following use of antibiotics. Antibiotic groups reported to cause DRESS include penicillins (22%), cephalosporins (10%), carbapenems (3%), aminoglycosides (2%), antitubercular drugs (42%), macrolides (2%), fluoroquinolones (5%), glycopeptides (46%), tetracyclines (21%), lincosamide (3%), sulphonamide (23%), nitrofurantoin (3%), linezolid (1%), and daptomycin (1%).
Very few cases of Pip/Taz-induced DRESS have been reported in literature and little is known about its pathogenesis. Using mass spectrometric methods, Whitaker et al. have characterised the circulating antigens derived from the antibiotic and the drug derived epitopes on proteins which helps understand the elements that result in drug-induced hypersensitivity reaction.
Cabañas et al. have reported a case series of DRESS where Pip/Taz was the inciting agent. A total of 8 patients who presented in their allergy department between 2006 and 2010 were retrospectively studied and reported in this case series (three probable and five definite cases). Diagnosis of DRESS was made when a score of 4 or more (probable or definite diagnosis) was obtained using RegiScar scoring system proposed by Kardaun et al. All cases had skin rash and fever while facial edema was present in four cases. Renal and liver function parameters were altered in three and six patients, respectively. The mean latency period was 18 days. All patients had eosinophilia. Lymphocyte transformation test to Pip/Taz was strongly positive in all patients. They found that fever with skin rash, blood eosinophilia, liver injury, a mean latency period of 18 days and good prognosis are the common features of Pip/Taz-induced DRESS. Their observations are consistent with the present case who also had similar symptoms, deranged liver function parameters, and a latency period of 11 days.
It is important to rule other viral causes of febrile illness with rash before a diagnosis of DRESS is made. Mandatory evaluation in the diagnostic protocol of DRESS includes careful drug history and examination of skin, complete blood count and peripheral smear examination, absolute eosinophil count, liver and renal function tests, serum electrolytes, electrocardiogram (ECG), 2D-echocardiography, chest X-ray and USG abdomen.
The two recently developed diagnostic criteria, namely, RegiSCAR scoring system and Japanese Research Committee on Severe Cutaneous Adverse Reaction (JSCAR) scoring systems are used for diagnosing drug reaction. We used RegiScar scoring system, which includes 7 components, viz., hospitalisation, reaction suspected to be drug related, acute skin rash, fever >380C*, enlarged lymph nodes at a minimum of two sites*, involvement of at least one organ system* and abnormal blood counts*. Three out of the four asterixed criteria are mandatory for making the diagnosis of DRESS. JSCAR criterion, in addition includes human herpesvirus 6 (HHV-6) reactivation. A RegiScar final score of 0 means not a case of DRESS, 2-3: possible case, 4-5: probable case, >5: definite case. The total score in the present case was 5. It is not always possible to identify the culprit drug based on clinical grounds. In such cases, the role of various allergy tests: lymphocyte transformation test, epicutaneous and intradermal tests is useful. The RegiSCAR scoring of the present patient is mentioned in [Figure 3].
Liver is the most affected organ in Pip/Taz-induced DRESS as in the present case., Treatment of DRESS syndrome can be challenging. Early diagnosis, immediate cessation of the suspected offending drug, and initiation of systemic corticosteroids (1 mg/kg/day of prednisolone or equivalent) remain the mainstay of management of DRESS syndrome. The mean time of resolution of skin manifestation is 18 days probably because the half-life of modified human serum albumin is 19 days. The mean time for DRESS recovery is 6.4 weeks, whereas that due to Pip/Taz is reported to be shorter and complete as in the present case. DRESS often has an indolent and benign course with a good prognosis. Withdrawal of the culprit drug is often sufficient to achieve symptomatic relief and resolution of laboratory abnormalities, as in the present case.
Different drug families have been described as causative agents of DRESS, the aromatic anticonvulsants being the most common. Recently, there have been reports of antimicrobials causing DRESS, one among them being Pip/Taz. A latency period of 18 days, fever, skin rash, leucocytosis, eosinophilia, and liver injury are the common features associated with Pip/Taz-induced DRESS syndrome. DRESS mostly carries a favorable prognosis. Early recognition of DRESS is important to ensure that the inciting drug is discontinued, and supportive treatment started immediately.
We thank Dr Munisamy Malathi, Dr Lakshmi S Warrier, and Dr Praveen B for their valuable inputs and continued support that enabled early diagnosis and prompt management of the patient.
Declaration of patient consent
The authors certify that appropriate patient consent was obtained.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
[Figure 1], [Figure 2], [Figure 3]